Alert archive / Iowa / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 149, NWS Des Moines, IA

August 19, 20225 counties in Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 19, 2022, 2:23 PM CDT for 5 counties in Iowa. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 19, 2022, 2:23 PM CDT (19:23 UTC)
Expired
Aug 19, 2022, 3:15 PM CDT
In force
52 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Dallas County, IA, Jasper County, IA, Madison County, IA, Polk County, IA, Warren County, IA

The radar

The Des Moines radar (KDMX), 22 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 7.4 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2022-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 92 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2022-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
92 J/kg
Mixed-layer CIN
-203 J/kg
Mixed-layer LCL
1629 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 1:08 PM CDT, 1 hour 15 minutes earlier.

Area forecast discussion, Aug 19, 1:08 PM CDT, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
108 PM CDT Fri Aug 19 2022

...Updated for the 18z Aviation Discussion...

.DISCUSSION...

Key Messages:

- Strong to severe thunderstorms possible today with large hail
  and damaging winds the main threats.

Discussion:

The much anticipated late week system arrived on our doorstep last
night as a surface front associated with the leading edge of the
shortwave trough pushed across the area. By 2am this was east of the
I-35 corridor and much of the convective activity has diminished.
Skies have cleared rapidly behind the convection and temperatures in
those areas have dropped off. This, combined with calm wind behind
the boundary has allowed for a few pockets of fog to develop in
northwest iowa. It is possible that this will expand across
northern, and perhaps into central, Iowa through the morning so
we'll continue to monitor for possible impacts to the morning
commute.

The first part of the day will be a dry period between the exiting
surface boundary and the next round thunderstorms associated with
the primary cold front. Thunderstorms will develop this afternoon as
daytime heating helps to erode the cap. Steep lapse rates with cool
mid levels will aid in the development with deeper updrafts while
deep layer shear of 30-40kts (particularly towards southern Iowa)
will help to organize storms. As such, the primary hazard looks
to be large hail with damaging winds possible as well, especially
towards southern Iowa with drier low levels in model soundings.
We've talked about the funnel cloud potential the past several
days and this remains a possibility with updrafts today as CAMs
indicate areas of 100-200+ J/kg 0-3km CAPE. Some of the higher
cloud bases could thwart this, as mentioned in the previous AFD,
but still worth monitoring.

The severe threat will come to an end Friday night but showers and
thunderstorms will linger over central and eastern Iowa into
Saturday as the slow moving low continues to rotate through the
area. Though thunderstorms are not expected to become severe, the
possibility for funnel clouds remains with the same low level
instability in place, enhanced as the the surface low cuts across
the area. In addition to the precipitation, Saturday will be on
the cool side with highs in the 70s thanks to lingering
clouds/rain and northerly flow.

Recent guidance form both CAMs and synoptic models have trended
drier for Saturday night with a quicker exit as the system lifts
into the Great Lakes region. Sunday will see temperature in the
80s to low 80s with dry conditions. Similar weather is forecast
into next week with temperatures gradually warming.

&&

.AVIATION.../For the 18Z TAFS through 18Z Saturday afternoon/
Issued at 100 PM CDT Fri Aug 19 2022

Ceilings should be mostly VFR this afternoon with some scattered
clouds at MVFR heights. Showers and storms moving in from the
north could also lead to lower ceilings for sites impacted.
Confidence is fairly low on exact location of showers and storms,
but all sites in the area could potentially see some vicinity
lightning or showers through the evening. Tomorrow morning,
ceilings and visibility could drop into IFR, but have kept TAFs
MVFR for now and will re-assess at next issuance. Patchy fog is
also possible in the northwest, but is also not yet reflected in
the TAFs.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Hagenhoff
AVIATION...Dodson/Donavon
Hazardous weather outlook, Aug 19, 11:13 AM CDT, 3 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
1113 AM CDT Fri Aug 19 2022

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-201615-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
1113 AM CDT Fri Aug 19 2022

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Scattered thunderstorms are expected again today. A few strong to
severe storms will be possible this afternoon into the evening
with large hail and damaging wind gusts the primary threats.
There may also be some funnel clouds with a few of the storms
today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered, mainly non-severe, thunderstorms will continue into
Saturday. Gusty winds and perhaps a few funnel clouds may also
occur.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed this afternoon and evening.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 7:21 PM CDTSevere Thunderstorm WarningDMXEmmet, Kossuth, Palo Alto39 min
Aug 18, 8:00 PM CDTSpecial Weather StatementDMXKossuth30 min
Aug 18, 8:41 PM CDTSpecial Weather StatementDMXCrawford34 min
Aug 18, 9:39 PM CDTSevere Thunderstorm WarningDMXCarroll, Crawford, Sac36 min
Aug 19, 2:48 PM CDTSpecial Weather StatementDMXAudubon27 min
Aug 19, 2:57 PM CDTSpecial Weather StatementDMXHardin33 min
Aug 19, 3:03 PM CDTSevere Thunderstorm WarningDMXJasper27 min
Aug 19, 3:09 PM CDTSevere Thunderstorm WarningDMXGrundy, Hardin51 min
Aug 19, 3:55 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Grundy34 min
Aug 19, 4:03 PM CDTSevere Thunderstorm WarningDMXJasper, Poweshiek42 min
Aug 19, 4:26 PM CDTSevere Thunderstorm WarningDMXJasper, Polk30 min
Aug 19, 4:34 PM CDTSevere Thunderstorm WarningDMXMarion41 min
Aug 19, 4:36 PM CDTSevere Thunderstorm WarningDMXPoweshiek, Tama24 min
Aug 19, 4:40 PM CDTSevere Thunderstorm WarningDMXAdair, Adams, Cass, Union29 min
Aug 19, 4:50 PM CDTFlash Flood WarningDMXPolk3 hr
Aug 19, 5:36 PM CDTSevere Thunderstorm WarningDMXMahaska, Marion, Monroe39 min
Aug 19, 6:09 PM CDTSpecial Weather StatementDMXMahaska36 min
Aug 19, 6:28 PM CDTSevere Thunderstorm WarningDMXMahaska, Marion, Monroe35 min
Aug 19, 6:49 PM CDTSpecial Weather StatementDMXButler, Grundy41 min
Aug 19, 6:53 PM CDTSpecial Weather StatementDMXMahaska37 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.